Posaconazole: Pseudohyperaldosteronism

User Rating: 3 / 5

Star ActiveStar ActiveStar ActiveStar InactiveStar Inactive
 

 

Overview

Posaconazole is a triazole antifungal drug that exhibits broad-spectrum activity against yeasts and moulds, including those not generally responsive to azoles or which are resistant to other azoles, such as Candida krusei, Candida glabrata, Aspergillus spp. and Penicillium marneffei1.

 

Background of Safety Issue

The National Pharmaceutical Regulatory Agency (NPRA) has received information from the United States Food and Drug Administration (US FDA), on the risk of pseudohyperaldosteronism with the use of posaconazole2.

Pseudohyperaldosteronism is a medical condition that mimics hyperaldosteronism. It is characterised by the suppression of plasma renin activity and aldosterone3.

Following a review of case reports of pseudohyperaldosteronism occurring in patients treated with posaconazole, US FDA has requested the product registration holders of posaconazole-containing products to add pseudohyperaldosteronism as a post-marketing adverse event in the Adverse Reactions section of the product package insert.

In Malaysia, there are currently two (2) registered products containing posaconazole4. The product registration holder is in the process of updating pseudohyperaldosteronism in the product package inserts.

 

Adverse Drug Reaction Reports5

NPRA has received a total of four (4) ADR reports with eight (8) adverse events suspected to be related to posaconazole. To date, no adverse events related to pseudohyperaldosteronism following the use of posaconazole have been reported to NPRA.

 

Advice for Healthcare Professionals

  • When prescribing posaconazole, please be alert on the risk of patients developing pseudohyperaldosteronism, to allow early detection and management of the rare medical condition.
  • Report all adverse events suspected to be related to posaconazole to NPRA.

  

References:

  1. Posaconazole Malaysian Product Package Insert [Last updated: September 2018]
  2. United States Food and Drug Administration (2018, July 12). Potential signals of serious risks/new safety information identified from the FDA Adverse Event Reporting System (FAERS): January – March 2018. Retrieved from https://www.fda.gov/drug
  3. Decio Armanini, Lorenzo Calò & Andrea Semplicini (2003). Pseudohyperaldosteronism: Pathogenetic Mechanisms, Critical Reviews in Clinical Laboratory Sciences, 40:3, 295-335, DOI: 10.1080/713609355.
  4. The NPRA QUEST 3+ database [Accessed: March 2019]
  5. The Malaysian Adverse Drug Reactions database, NPRA [Accessed: March 2019]

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Newsletter Subsription

Site Last Modified

  • Last Modified: Thursday 19 September 2019, 09:59:51.
© Copyright 2019 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Main Menu English

Choose Your Language